Psychological Side-Effect of Treatment?

Hello,

I am a 22-year-old male physics graduate student who was diagnosed with a germinoma (brain tumor) and obstructive hydrocephalus in 8/2017. I went through three surgeries (releasing the excess fluid, biopsy, and shunt placement), followed by 4 21-day chemotherapy cycles, and then 20 sessions of proton radiation to the ventricles and tumor bed. I had a complete response after the second round of chemo, but I completed the whole treatment anyways as recommended by my oncologist. I finished my treatment regimen on 2/5/18.

I have now experienced three episodes in which, after a very short period of time, events which I perceive as real begin to feel like they were part of a dream instead. The first two times, on 2/15 (10 days after finishing radiation therapy) and 2/24, my perception of reality lasted a duration of 2 minutes; this third episode (which was Tuesday night, 3/6) I only know the past 30 seconds to be real, and the rest feels like a dream. The episodes seem to occur about once every ten days. Now six times while writing this e-mail, I doubted that I actually started it because of this experience. My dream/reality perception above is so far always accompanied by the physical feelings of (1) vertigo and (2) weightlessness when I move my head quickly. I first experienced the vertigo after my second week of radiation therapy, but it lasted for about one week without the aforementioned accompanying psychological side-effect. After my first two episodes of this symptom, the psychological effects disappeared after a good night's sleep. This time, however, the effect made me burst into tears. I am very afraid that it would be permanent and was emotionally overwhelmed.

I did not sleep particularly well that night. The "reality duration" extended from 30 seconds to about 10 minutes, but went away by noon today. For the first time I had this experience with no accompanying vertigo. The effect was lighter than it was last night.

I am frightened by this and don't know if it is going to get worse; other than this effect I am recovering well (I walk 2 miles/day, skip my midday nap, and some days I can read academic material for up to 5 hours without feeling tired). I am wondering if any of you have gone through this, experienced or heard of this bizarre side-effect?

Looking forward to hearing from you.

Comments

  • 1 Comment sorted by Votes Date Added
  • I had brain surgery and gamma knife radiation for melanoma brain mets this last summer. Came through relatively side effect free once the weird clicking in my head healed, but the steroids combined with the anti seizure meds (keppra) were literally driving me nuts. I couldn't sleep and was uncharacteristically irritable... I begged off the meds as soon as possible which helped me get back to "normal" although it still took me a bit to gain back my quickness in playing puzzle games. If you are noticing any differences you should really consult with your neurology team and/or oncologist... I know there were whole lists of potential side effects they told me about, seems the safest bet to get checked out.